Arthritis Forum
Home.

News.

Personal Stories. Links. Message Board.  
Arthritis Forum  
Add your comments to this topic Start a new topic
Date: 27.12.2010
From: charlotte

Subject: Methoerexate and hurting hair...

After having sulfasalazine for 8 months I have now been given methetrexate to take as well - ending the trying for a baby.

But I have been given the impression that methotrexate is for long term but a pharmacist friend of mums has said that they are only to be used for 3 months to a year.. did i really misunderstand so much?? I am sure I have read on here of people being on the methotrexate for longer periods of time???

one other question if i may .. does anyone's hair hurt? I know that must sound strange but the pain when i touch my hair is unbearable!!Feels like its being pulled from inside at times. Is this normal? Also my skull has a depression where it hurts like a hole.. its all so strange..please tell me someone else has had this too??

Thanks
reply | back to forum

Date: 27.12.2010
From: louloubelle

Subject: Re: Methoerexate and hurting hair...

oh dear, painful hair isn't very nice. I'm currently having chemo for breast cancer and I had painful hair before it fell out; it felt like sun burn but also liked it was being pulled. Methotrexate is a chemo drug but used in massively smaller doses in arther so maybe it is similar to what I experienced. I would expect that, because it is such a low dose it won't make your hair fall out though.

I'm sure people who take mtx do so for years so maybe the pharmasist is thinking of use of mtx for other conditions?

As for trying for a baby; has your rheumy discussed anti-tnf as an option. My rheumy can't see there being any harm in being on anti-tnf while pregnant but, as there is so little research in the matter, it is better to be safe than sorry and stop during pregnancy. However, it means that you can keep taking it right up until falling pregnant, as I did. Little Oscar is now 14 weeks old and is perfect :-)

All the best Charlotte!
Lou x
reply | back to forum

Date: 27.12.2010
From: Charlotte

Subject: Re: Methoerexate and hurting hair...

Thanks Louloubelle. Is sulfazalazine an anti tnf? they gave me that in March as I we were trying for a baby but its not made a difference and the steroids aren't really making me symptom free. They say we have no option but to try mtx which i am starting next week and to stop trying for baby. But like my husband said we need to put my health first and get the quality of life back.

As for the hair thats exactly what it feels like.

You take care and enjoy every day with your baby Oscar, time will soon fly by and you will have a teenager on your hands!

Wishing you well x
reply | back to forum

Date: 28.12.2010
From: Caroline

Subject: Re: Methoerexate and hurting hair...

In answer to your questions about methotrexate being a 'long term' drug and the issue of 'hurting hair':-
I have been on methotrexate for several years. It is often given alongside other drugs particularly anti tnf treatments. I inject with Enbrel and take (at present) 22.5 mg of Methotrexate.For some time I have noticed my hair thinning and falling out (gradually -not in clumps!)I mentioned this to my RA nurse and she said it can be a side effect.
Good luck, anyway!
reply | back to forum

Date: 29.12.2010
From: kazzie

Subject: Re: Methoerexate and hurting hair...

hi yeah i have been on mxt on and off for over a year and yes it does mkae your hair fall out mine used to be thick but is thin now am just hopin no more comes out
reply | back to forum

Date: 29.12.2010
From: Dalton

Subject: Re: Methoerexate and hurting hair...

Hi, ive been on methetrexate 20mg for a year and a half and also sulphasalazine since that time aswell as amitriptyline and now gabapentine. I havent found my hair has thinned or fallen out at all, suppose it affects people differently. Ive been told by my rheumatologist that my medication is permanent and not for a short amount of time. I havent heard that methotrexate is only given for a short amount of time. I think as long as you're tolerating it and your blood tests are fine ( I have them every month) then it is usually used for long term purposes. Im just sick of having to add yet more medication on top of what I already take but if it means improvement then I have no choice.
reply | back to forum

Date: 04.01.2011
From: louloubelle

Subject: Re: Methoerexate and hurting hair...

hey charlotte, sulfasalazine is not an anti-tnf drug. I was put on that during pregnancy but does not make the slightest bit of difference for me.

I would say that you do need to put your health first but for me having a baby was an important thing to do while I am still young enough to cope with the arther and a baby. It's a difficult balancing act.

Go well
Lou x
reply | back to forum

Date: 06.01.2011
From: Lucy

Subject: Re: Methoerexate and hurting hair...

Hi there, methotrexate is not anti-tnf, its a cytotoxic drug used for cancer and other conditions. You can come off it for 6 months prior to trying to concieve again and can remain on this drug indefinately. When on this treatment you will need monthly blood tests to check your FBC, ESR, LFTs. If the side effects are too much you can request to take the drug by injection. I have found the side effects are reduced and I have less nausea, hair loss, and generally feeling poo on methotrexate days! I can understand the hair hurting, I found that I bruise more easily and feel rubbish on drug days but as I said the injection which you give yourself is much better. good luck! x
reply | back to forum

 

Add your comments to this topic
Subject:
Please type your comment here:

Your name:
email:

1+10=
(This sum is to help prevent automatic spamming through this page - thank-you)


top

Site design: T - Creative Home | News | Personal Stories | Links | Message Board